Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 33, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 26, 1997, 6:50 AM EDT for Pinellas County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 26, 1997, 6:50 AM EDT (10:50 UTC)
- Expired
- Apr 26, 1997, 7:30 AM EDT
- In force
- 40 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
County Pinellas County, FL
The radar
The Tampa radar (KTBW), 40 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 10.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2124 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
996 WUUS1 KTBW 261054 RRA SVRTBW FLC103-261130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 650 AM EDT SAT APR 26 1997 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL FLORIDA ...PINELLAS COUNTY AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST A SEVERE THUNDERSTORM WAS DETECTED BY RADAR NEAR SEMINOLE MOVING NORTH NORTHEAST AT 20 MPH. THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS TO OUR OFFICE. BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE IF THIS STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY THERE UNTIL THE STORM PASSES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:05 AM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Apr 26, 3:05 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 304 AM EDT SAT APR 26 1997 SFC HIGH TO MOVE TO THE MID ATLANTIC COAST TODAY AND INTO THE ATLANTIC ON SUNDAY. LOW LEVEL CONFLUENT EASTERLY FLOW TO CONTINUE AND VEER SOUTHEAST TO SOUTH ON SUNDAY. U/L RIDGE TO BUILD SLOWLY OVER THE PENINSULA WITH TEMPERATURES ALOFT RISING SLOWLY INCREASING STABILITY. 88D RADAR SHOWED STRONG TO SEVERE THUNDERSTORMS FROM 75 MILES WEST OF RRF TO 100 MILES WEST OF SRQ SINCE MIDNIGHT BUT THEY HAVE WEAKENED IN THE PAST HOUR.. ADDITIONAL THUNDERSTORMS ARE DEVELOPING FROM 15 TO 35 MILES OFFSHORE OF CLEARWATER. THIS COULD INDICATE TREND THAT THUNDERSTORMS WILL DEVELOP TOWARDS SHORE AND COULD BE OVER THE COASTAL COUNTIES BY SUNRISE. DONT THINK STORMS WILL BE SEVERE THIS MORNING OVER LAND...BELIEVE SEVERE CELLS WELL OFFSHORE WERE GETTING A BOOST FROM THE LOOP CURRENT...BUT WILL MONITOR CLOSELY. TOUGH FORECAST TODAY. 00Z TBW SOUNDING WAS VERY UNSTABLE WITH LI -5... SHOWALTER INDEX -4...CAPE 2200...SWEAT NEAR 400. HAD A FEW SEVERE CELLS YESTERDAY AFTERNOON AND SINCE ATMOSPHERE WILL REMAIN AS UNSTABLE TODAY WITH GOOD U/L DIFFLUENCE BELIEVE A FEW STORMS WILL BE SEVERE TODAY. AND SINCE LOW LEVEL TROPICAL MOISTURE IS INCREASING...THIS WILL SUPPORT ACTIVITY TO BE MORE WIDESPREAD. SUGGESTIONS...WOULD INCREASE POPS FROM SARASOTA COUNTY NORTH TO LIKELY WITH GOOD CHANCE POPS OVER LEE AND CHARLOTTE COUNTIES. WOULD ALSO INDICATE A F^EW STORMS MAY BE SEVERE SOUTH OF HERNANDO COUNTY. OGLESBY
In the hours before
Special weather statement, Apr 26, 6:00 AM EDT, 50 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-261600-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
600 AM EDT SAT APR 26 1997
...SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS WERE OVER THE EASTERN GULF
OF MEXICO AND SPREADING ONSHORE OF WEST CENTRAL FLORIDA. THIS AREA OF
PRECIPITATION HAS HAD A HISTORY OF PRODUCING SEVERE THUNDERSTORMS...
AND THIS TREND IS LIKELY TO CONTINUE TODAY. THERE IS A SLIGHT CHANCE
OF SEVERE THUNDERSTORMS SOUTH OF HUDSON TO HAINES CITY LINE.
THE MAIN THREAT FROM TODAYS THUNDERSTORMS WILL BE STRONG GUSTY WINDS
IN EXCESS OF 50 MPH...LARGE HAIL...VERY HEAVY RAIN...ISOLATED SHORT
LIVED TORNADOES...AND FREQUENT DEADLY LIGHTNING.
ALL RESIDENTS AND MARINERS PLANNING OUTDOOR ACTIVITIES SHOULD STAY
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. MARINERS MUST REACT
QUICKLY AND RETURN TO SAFE HARBOR WHEN THREATENING WEATHER APPROACHES.
ALL SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE
ASKED TO RELAY ANY REPORTS OF ADVERSE WEATHER TO THE NATIONAL WEATHER
SERVICE OFFICE IN RUSKIN.
STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS THROUGH THE
DAY.
OGLESBYSpecial weather statement, Apr 26, 6:12 AM EDT, 38 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-261600-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
600 AM EDT SAT APR 26 1997
...SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS WERE OVER THE EASTERN GULF
OF MEXICO AND SPREADING ONSHORE OF WEST CENTRAL FLORIDA. THIS AREA OF
PRECIPITATION HAS HAD A HISTORY OF PRODUCING SEVERE THUNDERSTORMS...
AND THIS TREND IS LIKELY TO CONTINUE TODAY. THERE IS A SLIGHT CHANCE
OF SEVERE THUNDERSTORMS SOUTH OF HUDSON TO HAINES CITY LINE.
THE MAIN THREAT FROM TODAYS THUNDERSTORMS WILL BE STRONG GUSTY WINDS
IN EXCESS OF 50 MPH...LARGE HAIL...VERY HEAVY RAIN...ISOLATED SHORT
LIVED TORNADOES...AND FREQUENT DEADLY LIGHTNING.
ALL RESIDENTS AND MARINERS PLANNING OUTDOOR ACTIVITIES SHOULD STAY
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. MARINERS MUST REACT
QUICKLY AND RETURN TO SAFE HARBOR WHEN THREATENING WEATHER APPROACHES.
ALL SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE
ASKED TO RELAY ANY REPORTS OF ADVERSE WEATHER TO THE NATIONAL WEATHER
SERVICE OFFICE IN RUSKIN.
STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS THROUGH THE
DAY.
OGLESBYThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 8:04 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 56 min |
| Apr 25, 8:05 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 55 min |
| Apr 26, 5:01 AM EDT | Tornado Warning | TBW | Hillsborough, Pinellas | 44 min |
| Apr 26, 7:23 AM EDT | Tornado Warning | TBW | Pinellas | 67 min |
| Apr 26, 7:42 AM EDT | Severe Thunderstorm Warning | TBW | Hillsborough | 63 min |
| Apr 26, 7:49 AM EDT | Tornado Warning | TBW | Hillsborough | 56 min |
| Apr 26, 8:35 AM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Pasco | 55 min |
| Apr 26, 8:59 AM EDT | Severe Thunderstorm Warning | TBW | Manatee | 61 min |
| Apr 26, 10:00 AM EDT | Severe Thunderstorm Warning | TBW | Manatee | 60 min |
| Apr 26, 10:21 AM EDT | Flash Flood Warning | TBW | Hillsborough, Manatee | 4 hr |
| Apr 26, 10:21 AM EDT | Flash Flood Warning | TBW | Pinellas | 4 hr |
| Apr 26, 10:21 AM EDT | Tornado Warning | TBW | Manatee | 54 min |
| Apr 26, 10:24 AM EDT | Severe Thunderstorm Warning | TBW | Sarasota | 66 min |
| Apr 26, 11:20 AM EDT | Tornado Warning | TBW | Polk | 55 min |
| Apr 26, 11:30 AM EDT | Severe Thunderstorm Warning | TBW | Sarasota | 60 min |
| Apr 26, 11:37 AM EDT | Severe Thunderstorm Warning | TBW | Hardee, Polk | 68 min |
| Apr 26, 12:11 PM EDT | Severe Thunderstorm Warning | TBW | Highlands | 64 min |
| Apr 26, 12:25 PM EDT | Severe Thunderstorm Warning | TBW | DeSoto | 65 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.